Combining Over-the-Counter Meds Can Be Risky
A study finds combining two common pain relievers can lead to gastrointestinal bleeding.
Many people with pain, including pain caused by arthritis, use over-the-counter (OTC) medications like acetaminophen, or Tylenol, and ibuprofen, or Advil and Motrin. Some even take multiple OTC drugs at the same time looking for additional pain relief. But, experts say, these drugs come with side-effect risks, which could be made worse when two drugs are used together.
A British study published in the Annals of the Rheumatic Diseases looked at how well a combination pill containing ibuprofen and acetaminophen worked compared with acetaminophen alone and ibuprofen alone. It found that the combination pill offered better pain relief, but it also carried a higher risk of possible gastrointestinal bleeding, or GI bleeding. Another important finding was that acetaminophen – long believed not to irritate the GI system – also can cause GI bleeding at very high doses.
The combination pill used in the study is not available in the United States, but it contains ingredients that are commonly purchased over the counter for arthritis pain.
“The significance of this article is that it points out the possible complications of taking over-the-counter medications without knowing the exact dosages or side effects,” says Terry L. Moore, MD, director of the division of rheumatology and pediatric rheumatology at Saint Louis University Medical Center. Dr. Moore was not involved with the study.
In the study, nearly 900 patients ages 40 to 84, many with knee osteoarthritis, were split into four treatment groups. One group got 400 milligrams, or mg, of ibuprofen three times a day; the second group got 1,000 mg of acetaminophen three times a day; the third group got a low-dose combination pill containing 200 mg of ibuprofen and 500 mg of acetaminophen three times a day; and the fourth group got a high-dose combination pill containing 400 mg of ibuprofen and 1,000 mg of acetaminophen three times a day.
Study participants were checked after 10 days and again after three months. The group taking the high-dose combination pill experienced the biggest improvements in pain relief, stiffness, function and quality of life at both check-ups.
But that pain relief came at a cost. At the end of the 13-week trial, 38.4 percent of patients in the high-dose combination group saw their hemoglobin levels drop compared with 24.1 percent in the group taking low-dose combination pills, 20.3 percent on acetaminophen and 19.6 percent among those taking ibuprofen. Hemoglobin is the main component of red blood cells, and a drop in hemoglobin can be a sign of gastrointestinal bleeding.
The researchers write that they are concerned that there may be a synergistic – and not just additive – effect between ibuprofen and acetaminophen in the combination pills that potentially leads to GI bleeding. But the study results don’t conclusively link the drop in hemoglobin to GI bleeding.
“They didn’t look at actual GI bleeding, so I don’t think [the study] definitively says it’s dangerous to use them together, but it does imply some caution is warranted,” says Donald Miller, a pharmacist and chair of the pharmacy practice department at North Dakota State University in Fargo.
What came as a bit of a surprise to the researchers was the fact that the group who took only acetaminophen experienced falling hemoglobin levels at the same rate as the ibuprofen group.
Explains Dr. Moore, “Acetaminophen has always been thought to have no gastric-irritating effects, just liver toxicity. This article points out that at extremely high doses of 3 grams per day, it can also cause GI blood loss, as NSAIDs [nonsteroidal anti-inflammatory drugs] have been known for.”
Such a high dose is easy to reach if you’re not careful. Each tablet of Tylenol Arthritis Pain, for example, contains 650 mg of acetaminophen; taking 5 tablets a day exceeds three grams, or 3,000 mg.
The researchers point out that additional research is needed to confirm their findings. “It would seem, however, that further study of the gastrointestinal safety of [acetaminophen] and the combination of [acetaminophen] and NSAID is justified, especially given the widespread use of these drugs and the ability to self-medicate at the doses used in this study,” write the researchers.
Elaine Husni, MD, director of the arthritis and musculoskeletal center at the Cleveland Clinic and vice chair of the department of rheumatologic and immunologic diseases, applauds research in this area – which she says is rare and much needed.
“More needs to be done, because this is what everyone is taking,” Dr. Husni says. “The thing your grandmother could buy at drug stores could equally have side effects and needs to be monitored, and that’s an important message.”
So, what does that mean for consumers? Tell your doctor about all medications you take, including over-the-counter drugs, plus when and how often you take them.
“If we don’t know what other drugs you are taking, we won’t be able to warn you or look out for additional side effects,” Dr. Husni says. She notes that many patients don’t realize they should mention the OTC drugs they are taking to their doctors.
But Miller softens the message some. “There’s a little potential danger with anything. I think it’s worth reminding people you should always use the lowest dose for the minimum period possible if you can, and don’t use any medication for a long time or at high doses without letting your doctor know what you are doing.”
Miller says he still thinks acetaminophen – in moderate doses – is a good first choice treatment for most OA patients and has the best safety profile overall. But he says this study clearly warns of the problems with combining over-the-counter medications. He says patients should take only one over-the-counter medicine at a time.
Dr. Moore agrees. “The take home for patients is, they should know the medication and the dosage they are taking, and in most cases not exceed 1 to 2 grams [1,000 mg to 2,000 mg] of acetaminophen a day, and lower doses NSAIDs if possible,” he says. “All pain and anti-inflammatory medications should be followed with blood work every four months to insure [there’s] no development of toxicity.”